Florida, 2012

Damaging Winds in Florida, May 7 to 9, 2012

May 7 to 9, 2012 · NWS TAE · 3 events in 3 counties and zones

The airmass was similar to what one would find on a summer day with moist and unstable conditions and weak winds aloft. Storms were pulse in nature with brief gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The airmass was similar to what one would find on a summer day with moist and unstable conditions and weak winds aloft. Storms were pulse in nature with brief gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 7, 2:29 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 7, 2:29 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
329 PM EDT MON MAY 7 2012

.NEAR TERM (TONIGHT)...
SCATTERED THUNDERSTORMS HAVE BEGUN TO DEVELOP IN SOUTH CENTRAL GA,
AND THEY WILL CONTINUE OVER THE NEXT FEW HOURS. THE BEST CHANCE
OF RAIN WILL BE AROUND VALDOSTA, ALBANY, AND TIFTON, WHERE THE BEST
DEEP LAYER MOISTURE AND INSTABILITY IS. ELSEWHERE, THERE HAS BEEN
CONSIDERABLE DRYING OF THE BOUNDARY LAYER, WHICH WAS QUITE
UNEXPECTED. THIS HAS REALLY DAMPENED THE DEEP MOIST CONVECTION
OVER THE WESTERN HALF OF OUR FORECAST AREA. MOST OF THE RAIN WILL
DIMINISH BY SUNSET, BUT THERE THERE MAY BE ENOUGH LIFT (AHEAD OF
AN UPPER LEVEL SHORT WAVE/MCS CURRENTLY OVER MS) TO WARRANT AT
LEAST A SLIGHT POP EVEN AFTER MIDNIGHT.

&&

.SHORT TERM [TUESDAY THROUGH WEDNESDAY]...
UPPER TROUGHING WILL GRADUALLY BECOME MORE AMPLIFIED WITH DEEP
MOISTURE IN PLACE THROUGH THE PERIOD. AT THE SURFACE, A WEAK TROUGH
OVER OR JUST SOUTH OF THE LOCAL AREA WILL GRADUALLY DISSIPATE ON
TUESDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST ON WEDNESDAY.
THESE FACTORS ALONG WITH DAYTIME HEATING AND SEA BREEZE INTERACTION
WILL KEEP US IN AN UNSETTLED WEATHER PATTERN WITH ABOVE NORMAL RAIN
CHANCES FOR EARLY MAY. THE MEAN 1000-700MB FLOW WILL BE LIGHT AGAIN
ON TUESDAY SO WE WILL ONCE AGAIN HAVE THE POTENTIAL OF LOCALIZED
FLOODING FROM VERY HEAVY DOWNPOURS. ON WEDNESDAY, SPC HAS A PORTION
OF OUR WEST AND NORTHWEST ZONES HIGHLIGHTED IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS. FORECAST SOUNDINGS FOR WEDNESDAY SHOW DEEP
UNIDIRECTIONAL FLOW FROM THE WEST. THE MAIN SEVERE WEATHER THREAT
WILL BE FROM DAMAGING THUNDERSTORM WINDS. TEMPS WILL BE ABOVE
SEASONAL LEVELS WITH A FEW INLAND LOCATIONS POSSIBLY REACHING 90
DEGREES BOTH DAYS.

&&

.LONG TERM [WEDNESDAY NIGHT THROUGH NEXT MONDAY]...
NOT TOO MANY CHANGES WERE MADE FROM THE PRIOR EXTENDED FORECAST,
AS BOTH THE ECMWF AND GFS ARE IN VERY GOOD AGREEMENT WITH THE COLD
FRONTAL PASSAGE ON WEDNESDAY NIGHT INTO THURSDAY MORNING. HOWEVER,
THE FAIR, COOLER, AND DRIER AIR BUILDING IN BEHIND IT MAY ONLY
LAST FOR 2 TO 3 DAYS NOW (REST OF THU INTO SAT), AS THE UNUSUAL
AND ANOMALOUSLY ACTIVE SUBTROPICAL JET STREAM FOR THIS TIME OF
YEAR APPEARS POISED TO SEND YET AN ANOTHER UPPER LEVEL SHORTWAVE
IN OUR DIRECTION OVER THE LATTER HALF OF THE WEEKEND INTO EARLY
NEXT WEEK. THE NEW 00 UTC RUN OF ECMWF IS ESPECIALLY ACTIVE WITH
THIS SYSTEM, SO POPS WERE ADJUSTED UPWARD A BIT TO BLEND IN WITH
THE GFS. IF THE GFS TRENDS MORE TOWARDS THE EURO ON LATER RUNS, IT
COULD BE A VERY WET PERIOD WITH PLENTY OF BENEFICIAL RAINFALL FROM
SUNDAY THROUGH TUESDAY OF NEXT WEEK, WHICH IS CERTAINLY MUCH
NEEDED ACROSS OUR DROUGHT STRICKEN AREA.

&&

.MARINE...
LIGHT WINDS WITH LOW SEAS WILL CONTINUE THROUGH TUESDAY NIGHT. A
SLIGHT INCREASE IN WINDS IS EXPECTED AROUND A COLD FRONT PASSAGE
LATE WEDNESDAY INTO THURSDAY, BUT CONDITIONS SHOULD REMAIN BELOW
WHAT WOULD NECESSITATE A CAUTIONARY HEADLINE.

&&

.AVIATION...
GENERALLY VFR CONDITIONS ARE EXPECTED, EXCEPT IN SCATTERED TO
LOCALLY NUMEROUS SHOWERS AND THUNDERSTORMS, WHERE PERIODICALLY LOWER
CIGS AND VIS TO IFR-MVFR LEVELS ARE LIKELY. A FEW STORMS COULD
PRODUCE WIND GUSTS OF 25 TO 35 KT. MOST OF THE RAIN WILL END BY
SUNSET. OTHERWISE, THE BEST CHANCE FOR IFR-MVFR VIS AND CIGS
OVERNIGHT WILL BE AT KVLD AND KTLH LATE.

&&

.FIRE WEATHER...
CONDITIONS ARE EXPECTED TO BE TOO HUMID FOR ANY RED FLAG CONDITIONS
THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   89  65  88  66  88 /  70  20  50  50  50
PANAMA CITY   84  69  87  69  84 /  30  20  40  30  40
DOTHAN        87  66  88  68  86 /  50  30  60  60  60
ALBANY        86  65  89  67  89 /  50  40  60  60  60
VALDOSTA      92  64  88  65  88 /  70  30  60  60  60
CROSS CITY    89  64  88  66  86 /  50  30  40  40  40
APALACHICOLA  82  68  83  69  84 /  30  20  30  30  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

NEAR TERM/AVIATION/FIRE WEATHER...FOURNIER
LONG TERM...GOULD
SHORT TERM/MARINE...BARRY
Hazardous weather outlook, May 7, 4:45 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
545 AM EDT MON MAY 7 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-081000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
545 AM EDT MON MAY 7 2012 /445 AM CDT MON MAY 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN...MAINLY THIS
AFTERNOON AND INTO THE EVENING HOURS. THEY WILL BE MOST LIKELY
ACROSS PARTS OF SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND.
SOME ISOLATED SEVERE WEATHER IS POSSIBLE AND DAMAGING WIND GUSTS
AROUND 60 MPH WOULD BE THE MAIN THREAT. STORMS WILL MOVE VERY
SLOWLY...AND COULD PRODUCE LOCALIZED HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
WEDNESDAY NIGHT...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW
STRONG OR SEVERE STORMS WILL BE POSSIBLE EACH DAY.

MORE THUNDERSTORMS WILL BE POSSIBLE THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF STRONG WINDS...HAIL...OR HEAVY RAINFALL WOULD BE
APPRECIATED OVER THE NEXT SEVERAL DAYS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

08-LAMERS

In the hours before

Special weather statement, May 7, 2:45 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EDT MON MAY 7 2012

FLZ013-014-026-072015-
CALHOUN FL-INLAND GULF FL-LIBERTY FL-
245 PM CDT MON MAY 7 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR CALHOUN...GULF AND
LIBERTY COUNTIES...

* UNTIL 315 PM CDT/415 PM EDT/

AT 242 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A STRONG
THUNDERSTORM 14 MILES NORTHEAST OF MEXICO BEACH...OR JUST WEST OF
WEWAHITCHKA...MOVING NORTHEAST AT 5 TO 10 MPH.

WINDS AROUND 50 MPH AND PENNY SIZED HAIL ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY!

THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3034 8518 3006 8502 3006 8538 3019 8539
TIME...MOT...LOC 1945Z 245DEG 8KT 3011 8528

9-FOURNIER
Special weather statement, May 7, 4:22 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 PM EDT MON MAY 7 2012

FLZ017-072200-
LEON FL-
522 PM EDT MON MAY 7 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN LEON
COUNTY...

* UNTIL 600 PM EDT

AT 520 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF WOODVILLE...OR NEAR SOUTHWOOD...
MOVING NORTHWEST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.

LAT...LON 3030 8421 3035 8432 3054 8409 3037 8408
      3028 8414
TIME...MOT...LOC 2122Z 129DEG 6KT 3037 8417

18-WOOL

The radar

The Tallahassee radar (KTLH), 18 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Leon

When
May 7, 4:25 PM EST
Where
Leon County, 0.8 mi ESE of Apalachee Regional Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
30.414, -84.139

Two trees were blown down on Louvinia Drive between Apalachee Pkwy and Old St. Augustine Road. Monetary damage was estimated.

Thunderstorm Wind, Madison

When
May 7, 6:15 PM EST
Where
Madison County, 1.59 mi S of Greenville
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
30.447, -83.627

A single tree was blown down near Highway 221 just north of Interstate 10. There were no other reports of trees blown down anywhere else in the surrounding area. Monetary damage was estimated.

Thunderstorm Wind, Taylor

When
May 9, 5:35 PM EST
Where
Taylor County, Hampton Springs
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
30.080, -83.650

One tree was blown down on Hampton Springs Road with no other reports of trees down or damage in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369672, 369277, 370318.